Japan-ASEAN Digital Workshop

1. Objective

ASEAN member states and Japan have been working closely in promoting digitalization to further enhance the connectivity and growth of the regional economy. One of the key issues is cross-border data transfer, and there has been growing convergence among regulatory approaches to reap the benefits of data flows while meeting legitimate public policy objectives¹, which can also be deemed as realizing Data Free-Flow with Trust (DFFT). In line with the ongoing regional dialogues between APEC and RCEP members as well as at the global level such as the WTO E-commerce Joint Statement Initiative, G20 and OECD, this workshop aims to share the experiences of ASEAN member states and Japan to bring innovative discussions in the context of the ASEAN-Japan relations and to facilitate DFFT. The workshop is open not only to the government officials of the member states and ASEAN Secretariat (ASEC) but also to participants from the industry to welcome constructive ideas and business perspectives.

2. Participants

- Digital related government officials from 10 ASEAN member states (AMS)
- ASEAN Secretariat (ASEC)
- Digital related industry executives, trade associations

3. Program Outline

This workshop is designed as a substitute of a training and exchange program originally planned in 2020 inviting selected ASEAN government officials. Given prolonged global pandemic, the organizer CFIEC decided to hold half day online workshops as an alternative of the original program. Taking advantage of this online event, in addition to the core participants (digital related government officials), their colleagues and stakeholders (business, academia, etc.) who are interested in the realization of DFFT and/or digitalization are welcomed to sign up to this workshop. (prior registration is necessary)

Date : 29 June 2021. Tuesday **Time:** From 15:00 to 18:00 (JST).

¹ https://www.oecd-ilibrary.org/docserver/ca9f974e-

en.pdf?expires=1622525490&id=id&accname=guest&checksum=FDED89996CBBCF3015 EB7372AEA52C54

4. Agenda (subject to change)

Subtitle: Issues and Outlook on realizing DFFT

Time (JST), Subject	Contents	Presenter/Facilitator
14:50-	Registration (on-line) (Teams)	
15:00 -15:05	Opening remarks	Akira Kojima, President,
(5 min.)		CFIEC, Japan
		Junichiro Kuroda, Director-
		General, Multilateral Trade
		System Dept., METI Japan
15:05 -15:20	Case study on the importance of DFFT for	Hiroaki Tsumori, Project
(15 min.)	expanding business overseas and making	Manager (Traffic Counter),
Business perspective	investment decisions	Murata Manufacturing Co.,
on DFFT		Ltd.
15:20 -15:40	ASEAN business perspectives:	Stan Singh, PIKOM
(10 min. x 2)		Counsellor, Malaysia/
ASEAN business		APICTA Chairman
perspectives		
		Nattida Sanguansin Pink,
		Managing Director,
		Buzzebees Co., Ltd, Thailand
15:40 -15:55	Introduce Japanese government initiatives on	Ryoji Uchida, Deputy
(15 min.)	DFFT and share views on related issues	Director-General for Digital
DFFT: the	(including WTO JSI on E-commerce)	Trade Policy, METI Japan
experience of Japan		
15:55- 16:10	Japan's legal framework of personal data	Yoichiro Itakura, Attorney at
(15 min.)	protection and DFFT	Law, Hikari Sogoh Law
Personal Data		Offices,
Protection		Member of Board of
		Directors, CFIEC
16:10 -16:40	Overview of Japan's domestic frameworks	Takuma Yamagishi, Assistant
(30 min.)	related to e-commerce (e.g. consumer	Director, Multilateral Trade
Domestic	protection, spam regulation, cybersecurity,	System Dept., METI Japan
frameworks related	taxation)	
to E-commerce		
16:40 -16:55	Latest policy framework and initiatives in	Le Quang Lan, Head of
(15 min.)	ASEAN to facilitate DFFT (e.g. ASEAN data	Division, ICT & Tourism

transfer mechanisms)	Division, ASEAN Secretariat
	(ASEC)
- Perspectives on challenges related to	Facilitator:
digitalization and global rule-making	Toru Kajiwara, Director,
- Possible way forward (including int'l	Services Trade Division,
cooperation) on addressing	Economic Affairs Bureau,
developmental issues regarding	MOFA Japan
digitalization	
- QAs plus takeaways	Discussants:
	All the participants
Q1. What are the participants' views on	
foreign platform businesses and big-tech	
industries? Are they posing a threat to	
the economy, or providing benefits to	
consumers and businesses?	
Q2. Are there concerns on global digital	
trade rule-making (e.g. restrictions on	
cross-border data transfer and data	
localization, protection of proprietary	
information such as source code)?	
Q3. What are the developmental	
challenges on digitalization that need to	
be addressed? How can the global	
community tackle them?	
Closing Remarks & Conclusions	
	 digitalization and global rule-making Possible way forward (including int'l cooperation) on addressing developmental issues regarding digitalization QAs plus takeaways Q1. What are the participants' views on foreign platform businesses and big-tech industries? Are they posing a threat to the economy, or providing benefits to consumers and businesses? Q2. Are there concerns on global digital trade rule-making (e.g. restrictions on cross-border data transfer and data localization, protection of proprietary information such as source code)? Q3. What are the developmental challenges on digitalization that need to be addressed? How can the global community tackle them?

Expected speakers could provide insightful ideas and share information on the current issues and actual applications within their country / industry represented and/or region-wide.

*Time difference between Japan and ASEAN member countries:1 hour to 2.5 hours. *Language: English